Is your DA causing augmentation?

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
fuz_mind
Posts: 49
Joined: Sun Apr 23, 2017 4:27 pm

Re: Is your DA causing augmentation?

Postby fuz_mind » Tue Apr 25, 2017 6:03 am

thanks so much for all the opinions! looks like i have to go back to my neuro again for another fight

my ropinirole has been increased at the rate of almost once every 2-3 months, which has been very troubling to me. but my neurologist is more concerned about my use of tramadol and clonzapam

the only reason why I have stuck to my neuro although he's clueless (and he admits so) is because he was the only one who didn't dismiss my concerns and is open to suggestions. he eventually gave me an iv iron infusion as well because i wasn't responding to oral iron. i saw 5 other neurologists who dismissed the pain as psychosomatic

been a painful journey in all sense :)

badnights
Moderator
Posts: 4430
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Is your DA causing augmentation?

Postby badnights » Tue Apr 25, 2017 7:38 am

In my signature line is a link to a post that contains links to information on augmentation and iron. The full paper by Buchfuhrer that Polar Bear quoted from is there (same link as Ann gave you). Buchfuhrer has a lot of clinical experience and was one of the authors of the original Mayo Clinic algorithm for treating RLS/WED.

Your doc might like the New paper, first one on the list, as support for and expansion on the Buchfuhrer one.

There is also an extract from the book that Polar Bear quoted, and instructions for accessing the Foundation's publications, including the Medical Bulletin for healthcare providers, which would be a good one to give them. And other good resources.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

Caldwell
Posts: 5
Joined: Fri Oct 07, 2016 3:55 pm

Re: Is your DA causing augmentation?

Postby Caldwell » Sat Apr 29, 2017 5:36 am

The month of December 2016, brought great relief to me of my RLS, with 1 Ropinerole & 1 Gabapentin taken at 7pm every night. Now, 5 months later, I am right back in the throes of nightly RL,with no relief from the above doses of meds. Is this augmentation? Should I do a trial of increasing the dosage of one or both meds? Please advise! Caldwell.

badnights
Moderator
Posts: 4430
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Is your DA causing augmentation?

Postby badnights » Sat Apr 29, 2017 11:42 am

Caldwell, it very likely is augmentation. Tolerance to the medication would probably not build up so quickly. Are your symptoms starting earlier in the day than before you started ropinirole? Are they more intense, have they spread to your arms? If some or all of these things are true, you could be experiencing augmentation.

When you say 1 pill, is that a 1 mg pill of ropinirole? How big (how many milligrams) is your gabapentin pill?

I would not advise you to increase the ropinirole, since 1 mg is the maximum recommended daily dose for WED/RLS patients (recommended by specialists, although the manufacturer and other sources will say that up to 4 mg is fine). You might try to split the ropinirole (you might need a drugstore pill splitter) and take half of it a bit earlier, to address symptoms that start earlier in the day. Or take half later, to provide better coverage through the night.

You could probably increase the gabapentin - according to the book "Clinical Management of Restless Legs Syndrome", WED/RLS patients can take up to 900 mg up to 3 times a day (for a maximum daily dose of 1800 mg).

The best thing for you to do, and I can't stress the importance of this enough, is to find a doctor who has experience treating augmented WED/RLS. Second best, is to take some literature on augmentation and its treatment to your regular doctor. Make an appointment strictly to discuss augmentation, nothing else. Show him the literature and tell him you think you're augmenting, then ask him if he could please tell you what he thinks of it all.

And ask for a serum ferritin test. We tend to have low levels of ferritin, and this is linked to greater severity of symptoms, and to greater likelihood of augmentation. So get that test, and ask for the actual concentration - the number, like 30 ng/ml - not just a statement that it's normal, because normal for regular folks can be as low as 20, but normal for WED/RLS patients should be at least 100.

In my signature there is a link to some resources on augmentation. I recommend that you download and read the following, and decide for yourself if you think you might be experiencing augmentation. Print the ones you find most relevant and take them to your appointment. :
The "Need for New Treatments" paper
Buchfuhrer's 2012 paper
the Study Group's white paper on augmentation
Extract from Clinical Management
You will also see instructions for how to access the RLS Foundation's publications, which include a number of brochures on augmentation. All of these are useful.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

reliefis#1
Posts: 17
Joined: Wed Jun 28, 2017 2:59 pm

Re: Is your DA causing augmentation?

Postby reliefis#1 » Fri Jul 28, 2017 11:36 pm

Is it possible to be augmenting after two weeks on repinirole .25 mg? I've had insomnia for the last two days. The sensation of moving my legs is starting earlier in the evening. Has become uncomfortable to sit and watch TV. I suffer from heart palpitations and those have been happening more often and stronger. I also have a strong feeling of anxiety with hot flashes. Now I feel the RLS in my arms. I was on gabapentin 300 mg but stopped because of the dizziness and constipation. But with these terrible feelings and fear of early onset of the urge to move my legs and now my arms. I want to get off the repinirole before I have to increase my doze. I have an appointment with a movement doctor in 30 days. Don't know if I should stay on repinirole until the appointment. I am worried, especially about my extra heart palpitations. Thank you.

Rustsmith
Moderator
Posts: 2506
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Is your DA causing augmentation?

Postby Rustsmith » Sat Jul 29, 2017 12:40 am

The simple answer to you question of whether you can experience augmentation after 2 weeks is - yes you can. There are a number of other things that you have to consider before you can really determine whether this is what is happening to you. If your ferritin levels are not over 100, this can speed the path to augmentation. I haven't gone back to review all of your recent history, but I seem to remember that you have been making a number of other changes, so is it augmentation or is it something else? So is it possible to contact your current doctor for advice before you see the movement disorder doctor, especially since you have the heart issue?
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

ViewsAskew
Moderator
Posts: 14713
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Is your DA causing augmentation?

Postby ViewsAskew » Sat Jul 29, 2017 7:45 am

I did it in less than two weeks on pramipexole. Definitely see your doc very soon! Sounds like a lot is going on and you must be miserable.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 4430
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Is your DA causing augmentation?

Postby badnights » Tue Aug 01, 2017 6:22 pm

@ reliefis#1 - Who prescribed the ropinirole? Can you try to see that person sooner than the 30 days?
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest